Wisconsin, 2013

Heavy Snow in Wisconsin, March 10 to 11, 2013

March 10 to 11, 2013 · NWS GRB · 7 events in 7 counties and zones

A narrow swath of heavy snow fell across mainly north central Wisconsin as low pressure moved from the Central Plains into southern Wisconsin. Generally 5 to 8 inches of snow fell in about 12 hours, with the heaviest snowfall in Vilas County and Oneida County.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A narrow swath of heavy snow fell across mainly north central Wisconsin as low pressure moved from the Central Plains into southern Wisconsin. Generally 5 to 8 inches of snow fell in about 12 hours, with the heaviest snowfall in Vilas County and Oneida County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Mar 10, 5:51 PM CST, 9 minutes earlier.

Area forecast discussion, Mar 10, 5:51 PM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
651 PM CDT SUN MAR 10 2013

UPDATED AVIATION PORTION FOR 00Z TAF ISSUANCE

.SHORT TERM...TONIGHT AND MONDAY.
MAIN CONCERN WILL BE IMPENDING WINTER STORM TONIGHT INTO MONDAY.
PRECIPITATION ALREADY WORKING NORTH INTO SOUTHERN WISCONSIN THIS
AFTERNOON AHEAD OF MAIN SYSTEM. WAS HOPING THIS WAS GOING TO BE A
STRAIGHT FORWARD FORECAST...BUT IT IS NOT TURNING OUT TO BE AT THE
MOMENT. LATEST 12Z MODELS HAVE TRENDED A LITTLE WARMER ACROSS EASTERN
WISCONSIN WHICH WILL HAVE SIGNIFICANT IMPACTS ON SNOWFALL TOTALS
FROM MARINETTE TO WAUTOMA EAST TO THE LAKE. LOCATIONS TO THE WEST OF
THIS LINE SHOULD BE COLD ENOUGH FOR SNOW...EXCEPT FOR MAYBE A LITTLE
SLEET AT THE ONSET TONIGHT. FOR LOCATIONS ACROSS NORTHEAST AND EAST
CENTRAL WISCONSIN...MODEL FORECAST SOUNDINGS HOVER EITHER SIDE OF
THE 0C ISOTHERM IN THE LOW LEVELS TO REALLY COMPLICATE MATTERS. ALSO
WAITING FOR THE COLD AIR TO DROP SOUTH AS WELL. THIS COLD AIR NEAR
THE SURFACE SHOULD INCREASE THIS AFTERNOON AS NORTHEAST WINDS
INCREASE. FOR LOCATIONS FROM MARINETTE SOUTHWEST TO WAUTOMA...SNOW
TOTALS ARE STILL A CONCERN DEPENDING ON HOW FAR WEST THE WARM LAYER
EXTENDS AND HOW LONG MIXED PRECIPITATION OCCURS. DID LOWER SNOWFALL
TOTALS SLIGHTLY IN THIS AREA. FOR GREEN BAY AND THE FOX VALLEY...
RAIN/SLEET IS EXPECTED TO BECOME MIXED WITH FREEZING RAIN/SLEET/SNOW
AROUND MIDNIGHT OR AFTER. LATEST MODEL RUNS OF THE GFS/CANADIAN/ECMWF
WOULD SUGGEST THIS WOULD OCCUR CLOSER TO 12Z. THUS HAVE REDUCED
SNOWFALL TOTALS IN THIS REGION CONSIDERABLY COMPARED TO LOCATIONS
JUST TO THE WEST. ALONG THE LAKESHORE REGION OF KEWAUNEE AND
MANITOWOC COUNTIES AND ACROSS CALUMET COUNTY...CHANGEOVER WOULD BE
SO LATE THAT THERE WOULD BE LITTLE OR NO SNOW. ALSO...THIS AREA
WILL BE AFFECTED BY THE DRY SLOT WHERE PRECIPITATION WOULD
DIMINISH TO DRIZZLE OR FREEZING DRIZZLE. DOOR COUNTY OFFERS ITS
OWN UNIQUE CHALLENGE AS PRECIPITATION COULD START AS A MIX...THEN
GO OVER TO RAIN AND THEN BACK TO A MIX. DECIDED TO INCLUDE THEM IN
A WINTER WEATHER ADVISORY FOR THE MIX POTENTIAL.

LIGHT SNOW WILL CONTINUE THROUGH MOST OF THE DAY NORTH AND WEST OF
THE FOX VALLEY. MID LEVEL MOISTURE SHOULD MOVE BACK INTO NORTHEAST
WISCONSIN...THUS CHANGING THE DRIZZLE OR FREEZING DRIZZLE BACK OVER
TO LIGHT SNOW. USED THE 3 HOURLY TEMPERATURES FOR MINS TONIGHT DUE
TO CLOUD COVER AND WINDS. TOOK A BLEND OF THE COLDER MET GUIDANCE
AND THE WARMER MAV GUIDANCE.

.LONG TERM...MONDAY NIGHT THROUGH NEXT SATURDAY. ADDITIONAL JET
ENERGY JOINS UPPER LOW OVER WISCONSIN MONDAY NIGHT AND KEEPS IT
FROM LIFTING OUT UNTIL TUESDAY NIGHT. FORECAST SOUNDINGS LOOK
QUITE UNSTABLE TUESDAY AFTERNOON WITH 500MB TEMPERATURES -30C OR
COLDER. WE SHOULD GET SOME PRETTY GOOD SNOW SHOWERS TUESDAY
AFTERNOON AND WOULD NOT DOUBT BRIEF MODERATE OR HEAVY SNOW
ASSOCIATED WITH THEM. HIGHS TUESDAY SHOULD BE NEAR COLDER OF THE
MOS GUIDANCE WITH CLOUD COVER AND COLD AIR ALOFT. THEN MAINLY DRY
NORTHWEST UPPER FLOW SETS UP FOR THE REST FOR THE WEEK. SOME JET
ENERGY MOVING THROUGH THE FLOW MIGHT PRODUCE SOME LIGHT SNOW
THURSDAY WITH HINTS OF A MORE SIGNIFICANT WAVE FRIDAY NIGHT OR
EARLY SATURDAY.
&&

.AVIATION...A LARGE AREA OF PCPN WAS OVERSPREADING THE REGION
EARLY THIS EVG. MOST OBSERVING SITES WERE REPORTING RAIN IN
C/EC WI...BUT EXPECT TO SEE MAINLY SNOW OVER NC/FAR NE WI ONCE
THE PCPN ARRIVES THERE. LOW PRESSURE APPEARS TO BE TRACKING A
BIT FARTHER WEST THAN PREVIOUSLY EXPECTED...AND AN ASSOCIATED
MID-LEVEL DRY SLOT WILL LIKELY AFFECT A LARGER PART OF THE
FORECAST AREA THAN WAS ANTICIPATED. THIS SHOULD SHIFT THE FOCUS
FOR HEAVY SNOW FARTHER NW (PROBABLY NW OF A LINE FROM MFI-IMT)...
WITH MIXED RAIN AND SLEET TAPERING OFF TO DRIZZLE OR FREEZING
DRIZZLE OVER MUCH OF THE FOX VALLEY AND LAKESHORE AREAS BY
MIDNIGHT. SOME DENSE FOG MAY ALSO DEVELOP IN PARTS OF EC WI AS
THE SFC LOW TRACKS THROUGH DURING THE LATE EVG/OVERNIGHT PERIOD.
CONDITIONS ARE EXPECTED TO DETRERIORATE TO IFR/LIFR AT MOST
LOCATIONS OVERNIGHT THROUGH MONDAY MORNING. BY MIDDAY...PCPN
TYPE SHOULD CHANGE OVER TO SNOW ACROSS MOST OF THE FORECAST
AREA...AND CONDITIONS SHOULD IMPROVE TO MVFR.

HAVE ADDED SOME LLWS TO THE WESTERN TAF SITES TONIGHT...AS NE
WINDS INCREASE TO 40 KT ABOUT 2K FT AGL. DID NOT INCLUDE IN
THE GRB/ATW TAF SITES...SINCE SFC WINDS WILL ALREADY BE GUSTY
FROM THE NE...ESPECIALLY AT GRB...WHERE THE WINDS WILL FUNNEL
DOWN THE BAY.

KIECKBUSCH
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 1 PM CDT MONDAY FOR WIZ005-022-038-
039-048.

WINTER STORM WARNING UNTIL 1 PM CDT MONDAY FOR WIZ010>013-
018>021-030-031-035>037-045-073-074.

&&
Hazardous weather outlook, Mar 10, 1:54 PM CST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
254 PM CDT SUN MAR 10 2013

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-112000-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
254 PM CDT SUN MAR 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

HEAVY SNOW IS LIKELY TO FALL ACROSS MUCH OF THE AREA NORTH AND
WEST OF THE FOX VALLEY TONIGHT INTO MONDAY MORNING AS A COMPLEX
LOW PRESSURE SYSTEM APPROACHES FROM THE SOUTHERN PLAINS. IT
CURRENTLY LOOKS LIKE A CORRIDOR OF 6 TO 10 INCHES OF SNOW WILL
FALL FROM CENTRAL INTO NORTHEAST WISCONSIN...WITH LOWER TOTALS
FROM THE HIGHWAY 41 CORRIDOR EAST TO THE LAKE. IN THIS REGION...
A MIX OF RAIN...SLEET OR FREEZING RAIN WILL CONSIDERABLY IMPACT
SNOWFALL TOTALS. IT APPEARS THERE WILL BE A SHARP CUTOFF TO THE
HEAVY SNOW...WHERE A RELATIVELY SHORT DISTANCE COULD MEAN THE
DIFFERENCE BETWEEN A FEW INCHES OF SNOW TO OVER 6 INCHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

LIGHT SNOW WILL CONTINUE INTO MONDAY AFTERNOON AND CREATE
HAZARDOUS TRAVEL CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL MEASUREMENTS TO THE
NATIONAL WEATHER SERVICE IN GREEN BAY.

LMZ521-522-541>543-112000-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
254 PM CDT SUN MAR 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

INCREASING NORTHEAST WINDS AND A FEW GALE FORCE GUSTS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy snow. Local standard time, as filed.

Heavy Snow, Vilas

When
March 10, 6:00 PM CST to March 11, 4:00 AM CST
Where
Vilas forecast zone
Reported by
COOP Observer
Coordinates
46.053, -89.515 (the zone’s center; the record gives no point)

Heavy Snow, Oneida

When
March 10, 6:00 PM CST to March 11, 4:00 AM CST
Where
Oneida forecast zone
Reported by
COOP Observer
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

Heavy Snow, Forest

When
March 10, 6:00 PM CST to March 11, 4:00 AM CST
Where
Forest forecast zone
Reported by
Unknown
Coordinates
45.667, -88.770 (the zone’s center; the record gives no point)

Heavy Snow, Florence

When
March 10, 6:00 PM CST to March 11, 4:00 AM CST
Where
Florence forecast zone
Reported by
COOP Observer
Coordinates
45.848, -88.398 (the zone’s center; the record gives no point)

Heavy Snow, Lincoln

When
March 10, 6:00 PM CST to March 11, 4:00 AM CST
Where
Lincoln forecast zone
Reported by
Trained Spotter
Coordinates
45.338, -89.735 (the zone’s center; the record gives no point)

Heavy Snow, Langlade

When
March 10, 6:00 PM CST to March 11, 4:00 AM CST
Where
Langlade forecast zone
Reported by
Unknown
Coordinates
45.262, -89.072 (the zone’s center; the record gives no point)

Heavy Snow, Marathon

When
March 10, 6:00 PM CST to March 11, 4:00 AM CST
Where
Marathon forecast zone
Reported by
Unknown
Coordinates
44.898, -89.759 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 433075, 433079, 433080, 433082, 433085, 433086, 433087.